Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Honolulu, HI

March 8, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 8, 2009, 11:00 PM HST for Kauai County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 11:00 PM HST (09:00 UTC)
Expired
Mar 9, 2009, 4:00 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 9, 1:03 AM HSTFLASH FLOODHanalei, HIKAUAI POLICE DISPATCH REPORTS HANALEI BRIDGE CLOSED WITH UP TO 3 FEET OF WATER FLOWING OVER THE ADJACENT ROADWAY. RELAYED BY DCO LIHUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGHW50 PHFO 090900
FFWHFO
HIC007-091200-
/O.NEW.PHFO.FF.W.0006.090309T0900Z-090309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1100 PM HST SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 200 AM HST.

* AT 1100 PM HST...RADAR SHOWED HEAVY DOWNPOURS OVER THE MOUNTAINS   
  BETWEEN PRINCEVILLE AND KAPAA. THESE DOWNPOURS WERE NEARLY 
  STATIONARY...LEADING TO RAPID RISES ON THE HANALEI RIVER.

* LOCATIONS IN THE WARNING INCLUDE HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON 
FOOT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING.
 
&&

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$
R BALLARD
3 follow-up statements
509 
WGHW70 PHFO 091030
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1230 AM HST MON MAR 9 2009

HIC007-091200-
/O.CON.PHFO.FF.W.0006.000000T0000Z-090309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1230 AM HST MON MAR 9 2009

...FLASH FLOOD WARNING FOR KAUAI CONTINUES UNTIL 2 AM...

AT 1230 AM...RADAR CONTINUED TO INDICATE DOWNPOURS OVER THE 
SLOPES BETWEEN HANALEI AND KAPAA. THESE DOWNPOURS WERE NEARLY 
STATIONARY...AND KEEPING THE HANALEI RIVER ELEVATED. THE RIVER STAGE 
HAS BEEN FLUCTUATING BETWEEN 6 AND A HALF AND 7 FEET...BUT RAPID 
RISES ARE POSSIBLE AT ANY TIME THAT COULD LEAD TO BRIDGE CLOSURE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON 
FOOT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING.
 
&&

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$
R BALLARD
633 
WGHW70 PHFO 091114
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
114 AM HST MON MAR 9 2009

HIC007-091200-
/O.CON.PHFO.FF.W.0006.000000T0000Z-090309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
114 AM HST MON MAR 9 2009

...FLASH FLOOD WARNING CONTINUES FOR KAUAI UNTIL 2 AM...

AT 105 AM...KAUAI POLICE DISPATCH REPORTS THE HANALEI BRIDGE IS NOW 
CLOSED...AND UP TO 3 FEET OF WATER WAS FLOWING OVER THE NEARBY 
ROADWAY. 

WEATHER RADAR INDICATES THAT THE HEAVY DOWNPOURS THAT WERE OVER THE 
SLOPES OF NORTHEAST KAUAI HAVE ENDED. HOWEVER...RUNOFF WILL CONTINUE 
HIGH AND CONDITIONS WILL REMAIN DANGEROUS NEAR THE HANALEI BRIDGE 
AWHILE LONGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...THE ROAD 
SURFACE MAY NOT BE INTACT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT 
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. 

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM IF FLASH FLOODING 
PERSISTS.

&&

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$
R BALLARD
970 
WGHW50 PHFO 091158
FFWHFO
HIC007-091400-
/O.EXT.PHFO.FF.W.0006.000000T0000Z-090309T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
158 AM HST MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 400 AM HST

* AT 157 AM HST...KAUAI POLICE DISPATCH REPORTS HIGH WATER LEVELS 
  AROUND THE HANALEI BRIDGE...WHICH REMAINS CLOSED. THE HEAVY 
  SHOWERS THAT WERE OVER NORTHEAST KAUAI HAVE TAPERED OFF BUT RUNOFF 
  WILL CONTINUE DANGEROUSLY HIGH AWHILE LONGER.

* LOCATIONS IN THE WARNING INCLUDE HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE ROAD SURFACE 
MAY NOT BE INTACT AND YOU COULD BE SWEPT AWAY. TURN AROUND...DON/T 
DROWN.

&&

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 8, 8:30 PM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN MAR 8 2009

.SYNOPSIS...
AN ACTIVE UPPER LEVEL TROUGH NORTHWEST OF KAUAI WILL MAINTAIN AN
UNSETTLED PERIOD ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST
HALF OF THIS WEEK. THIS FEATURE IS EXPECTED TO DRAG EASTWARD AND
CLEARING THE ISLANDS BY WEDNESDAY NIGHT. A NEW HIGH PRESSURE SYSTEM
NORTHWEST OF THE STATE WILL SUPPLY THE ISLANDS WITH A COOL NORTHEAST
WIND FLOW THE REST OF THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH IS STILL PRESENT JUST NORTHWEST OF KAUAI. IT
IS FORECAST TO DRAG VERY SLOWLY ACROSS THE STATE THROUGH WEDNESDAY.
AN IMPULSE IS EXPECTED TO CARRY AWAY THE BULK OF THE LAYERED CLOUDS
THAT HAVE SHROUDED THE STATE DURING THE PAST FEW DAYS. THE LAYERED
CLOUDS CLEARED KAUAI LATE SATURDAY NIGHT...OAHU THIS MORNING...
PARTIALLY ACROSS MAUI COUNTY THIS AFTERNOON...AND IS CURRENTLY
CLEARING THE BIG ISLAND. THE BIG ISLAND ALSO TOOK THE BRUNT OF THE
RAINFALL AS WELL. IN THE PAST 24 HOURS ENDING AT 8 PM HST...WAIAKEA
UKA HAS 8.98 INCHES FOLLOWED BY PIIHONUA WITH 8.18 AND PAHOA WITH
7.91. THESE 3 LOCATIONS PICKED UP ALMOST AN ADDITIONAL 2 INCHES OF
RAIN THIS AFTERNOON.

THE WINTER ADVISORY FOR THE BIG ISLAND SUMMITS WILL REMAIN IN EFFECT
THROUGH 6 AM HST MONDAY. THERE ARE STILL SOME LINGERING AREAS OF
LAYERED CLOUDS OFF THE KONA COAST THIS HOUR THAT CAN PRECIPITATE
UPON REACHING THE SUMMITS.

DUE TO THE AMPLE SUNSHINE...THE LIGHT WIND...AND A MARGINALLY
UNSTABLE AIR MASS...CONVECTIVE SHOWER DEVELOPED OVER PARTS OF KAUAI
AND OAHU THIS AFTERNOON. THERE ARE STILL A LINGER SHOWER OR TWO OVER
CENTRAL OAHU AND THE ADJACENT WAIANAE RANGE. SCATTERED SHOWERS ARE
ALSO NOTED ON WEATHER RADAR OVER THE WINDWARD DISTRICT OF OAHU AND
THE KOOLAU RANGE.

SO FAR..THE GFS MODEL DID WELL IN CLEARING OUT THE LAYERED CLOUDS
ACROSS OAHU AND KEEPING THE SOUPY WEATHER ACROSS THE BIG ISLAND
TODAY. IT DID NOT PERFORMED WELL WITH THE WINDS...BY BEING TO
OPTIMISTIC WITH THE MODERATE TRADES ACROSS THE SMALLER ISLANDS
TODAY. THE WEAK SURFACE TROUGH OVER THE CENTRAL ISLANDS IS TO BLAME
BY DISRUPTING THE WIND FLOW...AND WILL CONTINUE TO DO SO THROUGH
WEDNESDAY.

WIND SENSORS STATEWIDE THIS HOUR DETAILS LIGHT EASTERLIES ACROSS THE
SMALLER ISLANDS BUT STRONG IN THE ALENUIHAHA CHANNEL AND WATERS
SOUTH OF THE BIG ISLAND. UPOLU IS BLOWING AT 27 MPH WHILE SOUTH
POINT SENSOR HAS 23 MPH THIS HOUR. THE OUTER LIMITS OF THE WINDWARD
COASTAL WATERS ARE STRONGER AS WELL. THE RSM MODEL BEST REPRESENT
THE CURRENT SCENARIO...AND FURTHER SUGGEST THESE STRONG WINDS TO
PERSIST IN THE 2 MENTIONED WATERS FOR A GOOD PART OF MONDAY. THE
OVERALL TREND HOWEVER...IS FOR LIGHTER EASTERLIES STATEWIDE BY
MONDAY NIGHT.

WITH THIS IN MIND...THE WEATHER PATTERN TAKING SHAPE IS CONVECTIVE
WITH SCATTERED INTERIOR SHOWERS...SLATED FOR MONDAY AND TUESDAY
AFTERNOONS...AND THIS INCLUDE THE KONA SIDE OF THE BIG ISLAND. I
WILL NOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS FOR THE KONA
DISTRICT THESE 2 AFTERNOONS. ADDITIONALLY...DO NOT FORGET THE
SCATTERED SHOWERS ON TAP FOR THE WINDWARD AND MOUNTAIN AREAS DURING
BOTH NIGHTS AND DAYS.

THE MODELS AGREE IN NUDGING THE SURFACE TROUGH EAST OF THE BIG
ISLAND BY WEDNESDAY EVENING...ALONG WITH THE UPPER LEVEL TROUGH.
SO WE EXPECT A COOL NORTHEAST WIND FLOW TO SETTLE IN WEDNESDAY NIGHT
INTO THURSDAY WITH THE SURFACE HIGH PRESSURE AREA LOCATED NORTHWEST
OF THE MAIN HAWAIIAN ISLANDS. THIS HIGH WILL MOVE GRADUALLY
EASTWARD THROUGH THE UPCOMING WEEKEND...THUS KEEPING THE WEATHER
SLIGHTLY ON THE COOL SIDE WITH MODERATE TRADES BLOWING.
&&

.MARINE...
A PER DISCUSSION ABOVE...SMALL CRAFT ADVISORY WILL BE ISSUED SHORTLY
FOR THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND...
THROUGH 6 PM MONDAY.

SURFEITS...THE NORTHWEST SWELL HAS REACHED BUOY 51001 LOCATED
NORTHWEST OF KAUAI. SO IT IS ON ITS WAY TO THE MAIN HAWAIIAN
ISLANDS. WAVE WATCH MODEL DATA STILL SUGGEST THE SURF WILL RISE UP
TO JUST BELOW HIGH SURF ADVISORY LEVEL OF 15 FEET ALONG THE NORTH
SHORE OF OAHU MONDAY AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM HST TOMORROW MORNING FOR BIG
ISLAND SUMMITS.

&&

H LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:07 PM HSTAreal Flood AdvisoryHFOHawaii100 min
Mar 8, 9:34 PM HSTSmall Craft AdvisoryHFO54 hr
Mar 9, 4:01 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 7:22 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao32 hr
Mar 9, 11:42 AM HSTSpecial Marine WarningHFO67 min

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.